Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Raleigh, NC

May 19, 2017Granville County, Person County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2017, 5:18 PM EDT for Granville County, Person County, Vance County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 5:18 PM EDT (21:18 UTC)
Expired
May 19, 2017, 6:00 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granville County, NC, Person County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS52 KRAH 192118
SVRRAH
NCC077-145-181-192200-
/O.NEW.KRAH.SV.W.0064.170519T2118Z-170519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
518 PM EDT FRI MAY 19 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Eastern Person County in central North Carolina...
  Vance County in central North Carolina...
  Granville County in central North Carolina...

* Until 600 PM EDT

* At 516 PM EDT, a severe thunderstorm was located near Virgilina,
  moving east-southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage may occur. Expect wind damage to siding and 
           trees. 

* Locations impacted include...
  Henderson, Oxford, Roxboro, Kittrell, Stovall, Middleburg,
  Gillburg, Mayo Reservoir, Steele Creek Marina & Campground and Kerr
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3630 7828 3624 7834 3623 7838 3620 7840
      3623 7880 3624 7880 3624 7902 3654 7893
      3654 7832
TIME...MOT...LOC 2116Z 287DEG 27KT 3655 7884 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB
2 follow-up statements
251 
WWUS52 KRAH 192132
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
532 PM EDT FRI MAY 19 2017

NCC077-145-181-192200-
/O.CON.KRAH.SV.W.0064.000000T0000Z-170519T2200Z/
Person NC-Vance NC-Granville NC-
532 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN PERSON...VANCE AND GRANVILLE COUNTIES...

At 530 PM EDT, a severe thunderstorm was located 7 miles south of
Virgilina, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to roofs, siding, and trees. 

Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Mayo
Reservoir, Steele Creek Marina & Campground, Kerr Lake and South
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. 

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. 

&&

LAT...LON 3625 7902 3640 7889 3654 7890 3654 7832
      3630 7828 3624 7834 3623 7838 3620 7840
      3623 7880 3624 7880 3624 7902
TIME...MOT...LOC 2130Z 294DEG 12KT 3644 7881 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB
046 
WWUS52 KRAH 192156
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
556 PM EDT FRI MAY 19 2017

NCC077-145-181-192205-
/O.EXP.KRAH.SV.W.0064.000000T0000Z-170519T2200Z/
Person NC-Vance NC-Granville NC-
556 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERSON...VANCE AND
GRANVILLE COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds to 45 or 50 mph are still possible with this thunderstorm, 
especially in the Stem, Berea, and Oxford areas. Occasional 
lightning will continue to pose hazard. Stay indoors until thunder 
is no longer heard for 10 minutes.

LAT...LON 3625 7902 3640 7889 3654 7890 3654 7832
      3630 7828 3624 7834 3623 7838 3620 7840
      3623 7880 3624 7880 3624 7902
TIME...MOT...LOC 2155Z 287DEG 27KT 3640 7865 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:34 PM EDT, 44 minutes earlier.

Area forecast discussion, May 19, 4:34 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
434 PM EDT Fri May 19 2017

.SYNOPSIS...
Surface high pressure off the Southeast coast will slip
southward into Saturday. A backdoor cold front will drop south
into Virginia tonight and then into North Carolina on Monday
and Monday night. The front will lift north as a warm front on
Sunday before a stronger cold front pushes eastward across the
region on Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 410 PM Friday...

Latest surface analysis shows a cold front dropping into the
Mid-Atlantic and the Ohio River area. A surface ridge of high
pressure is present well off the southeast coast. The pattern
aloft features a 590dm ridge centered just off the Florida east
coast and extending into the Carolinas.

Disturbances rotating around the southeast upper level ridge
have initiated deep convection in a moderately unstable airmass
across southwestern VA and northwestern NC. The airmass is much
more supportive of convection across northern NC where MLCAPE
values range near 2000 J/Kg with mid level lapse rates of 6.5
deg C/km or greater. Further south, the airmass is much less
unstable in proximity of the ridge. The convection will push
east during the late afternoon and evening hours and then begin
to wane with time after sunset. The convection should be largely
confined to northern portions of NC, north of U.S. 64, in the
better instability and forcing from the eastward advancing
shortwave. DCAPE values of 1000-1200 will support enhanced
downdrafts and cold pools which combined with deep layer shear
of around 20 to 25 kts will support some storm organization into
clusters or small line segments. A continuation of the local
damaging wind gust and hail threat will persist into the early
evening hours before the intensity wanes toward mid evening.

As this area of convection pushes east during the early
evening, convection allowing models suggest that another area
of showers associated with another disturbance in the westerly
flow aloft may move from the mountains into the western Piedmont
during the mid and late evening hours before weakening
overnight. Given the more widespread nature of the ongoing
convection, this seems less likely, so we have reduced overnight
PoPs. Overnight lows will generally range in in the mid to
upper 60s. -Blaes
&&

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 350 PM Friday...

The forecast for Saturday and Saturday night largely dependent
on the timing and location of the backdoor cold front. Latest
guidance suggests that the southward advance of the front will
be even slower with the GFS more aggressive in the southward
positioning than the NAM and EC. Changes in the timing the front
will have significant impact on the sensible weather across
central NC.

At this point, the front is likely to reach the Roanoke Rapids
area between 1-3 pm, the Raleigh area between 2-5 pm, and then
stall across the western and southern portions of the CWA during
the evening. Along and ahead of the front, scattered to possibly
numerous showers and thunderstorms are expected. The severe
weather threat appears limited given the bulk shear values
around 20kts and more modest lapse rates than today. SPC
currently has our region in general thunder.

Given the more northward placement of the front, much more of
the region will be in the warm sector ahead of the front with
more sunshine, highs on Saturday will be warmer than previously
forecast in places such as Goldsboro, Raleigh, and Greensboro.
Highs Saturday should range near 90 across the Southern Piedmont
and Sandhills, the mid to upper 80s across the central Coastal
Plain as well as the much of the Triad and Triangle region with
highs in the lower 80s across the northern Coastal Plain.

The front will slow and eventually stall near the SC/NC border
Saturday evening/night with most of the convection waning during
the evening with the loss of heating but an isolated shower or
area of spotty rain/drizzle is possible behind the front where more
widespread cloudiness is expected. Low temperatures will range
in the lower 60s north to upper 60s south. -Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Friday...

Mid-level ridge axis over the area will shift east and offshore on
Sunday, concurrent with scouring of weak cool air damming at the
surface due to increasing southerly flow. Instability supportive of
a few showers are expected along the periphery of the frontal
zone...mainly west and south...during the morning, with increasing
coverage areawide as the boundary retreats northeast during the
afternoon. The slowly retreating frontal zone will produce a strong
temperature gradient across the area...with the northern tier
reaching upper 70s while central and southern sections reach low to
mid 80s.

On Monday, a cold front associated with a longwave trough over the
central Conus will approach from the west and across central NC
during the afternoon. Showers and storms will accompany this front,
with likely PoPs in the west through early afternoon shifting to the
east through the afternoon and evening...with rain tapering off from
the west Monday night. Non-severe storms are expected, but could see
some storms become rather strong in an environment featuring modest
instability (<1K Joules CAPE) and shear (low level jet of 35-40
Kts), but favorable upper diffluence. Highs Monday will be hampered
across the west by cloudiness and earlier arrival of showers...mid
to upper 70s...while the east will have time to reach the lower 80s
along the I95 corridor before showers move in.

Uncertainty grows on Tuesday, with model divergence as to potential
for a wave to lift out of the gulf ahead of the now-amplifying
central US trof and into the area, which would initiate
convection in the southwest as early as Tuesday morning. The GFS
is much weaker and delays the Gulf return until Wednesday
morning. With low confidence, will follow a compromise with
chance PoPs in the south in the afternoon, with chance PoPs
spreading across the area overnight. A stronger cold front will
be moving in rapidly as the longwave trof axis rotates eastward,
passing across the area on Wednesday through Wednesday night.
Will have high chance PoPs, which will probably be increasing to
at least likely as the timing and details become more clear.
Highs Tuesday and Wednesday will be mainly in the upper 70s
north to lower 80s south.

Lingering showers associated with the upper low and subsequent
strong northwest flow aloft as the axis shifts east of the area will
give us a small chance of mainly diurnal showers and a few storms
both days, especially across the northern tier. Highs will be at
their lowers Thursday...low to mid 70s, warming to mid and
upper 70s on Friday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 250 PM Friday...

A couple of upper level disturbances will move across the
region producing isolated to scattered convection this afternoon
and evening across the northwestern and northern tier. Have
included a brief tempo period for thunderstorms at the KINT and
KGSO terminals prior to 23Z with a visibility restriction and
VFR cigs. Have added a shower to the KRDU terminal while keeping
the KRWI and KFAY terminals dry given the extremely limited
chance of precipitation. Outside of convection, a south-
southwesterly flow at 7 to 11kts is expected into the evening
with lighter winds after midnight. VFR skies are expected with a
few of mid and high-level sct cloud layers expected.

A cold front will drop southward out of Virginia on Saturday.
The front will produce a wind shift to the northeast and an area
of sct-bkn clouds with bases of 4-5kft. The timing of the front
is difficult, but the best forecast at this point puts the front
near KRWI around 17Z, RDU at 19Z and with the front stalling
near KGSO, KINT, and KFAY on Saturday evening. Scattered
convection is possible near and ahead of the front on Saturday,
but confidence in timing and location prohibits inclusion of
thunderstorms in the TAF at this time.

Outlook: The cold front will linger across central NC Saturday
afternoon into Saturday night before lifting north as a warm
front on Sunday. This feature will be accompanied by adverse
aviation conditions including scattered convection MVFR to IFR
ceilings near and especially behind the front. Another cold
front will sweep east across central NC on Monday and Monday
evening producing adverse aviation conditions in numerous
showers and thunderstorms. Quieter weather is expected on
Tuesday before the next cold front with widespread showers and
storms arrives on Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...MLM
AVIATION...BLAES
Hazardous weather outlook, May 19, 4:23 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
423 PM EDT Fri May 19 2017

NCZ007>009-021>025-038>040-202030-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-
423 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible this afternoon.
The strongest storms may produce wind gusts in excess of 50 MPH and
large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-073>078-083>086-088-089-202030-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
423 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 4:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             KERNERSVILLE            36.12N  80.08W
05/19/2017  E1.00 INCH       FORSYTH            NC   PUBLIC

&&

EVENT NUMBER RAH1700535

TCC
Local storm report, May 19, 4:36 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     PIEDMONT TRIAD APT      36.10N  79.94W
05/19/2017  M40 MPH          GUILFORD           NC   ASOS

&&

EVENT NUMBER RAH1700536

TCC
Special weather statement, May 19, 4:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT FRI MAY 19 2017

NCZ007-008-023-024-192130-
Alamance NC-Person NC-Granville NC-Orange NC-
437 PM EDT FRI MAY 19 2017

...Strong thunderstorms developing toward Burlington, Hillsborough,
and Roxboro...

At 433 PM EDT, Doppler radar was tracking strong thunderstorms over
Greensboro to near Elon to Yanceyville, moving east at 25 mph.
Thunderstorms will be moving into the Elon, Burlington, and Roxboro
areas between 430 and 500 PM.

Frequent lightning, nickel size hail, and wind gusts up to 50 mph
will be possible with these storms.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Chapel Hill, Burlington, Graham, Roxboro, Hillsborough, Carrboro,
Mebane, Elon College, Concord and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3620 7880 3624 7880 3624 7895 3587 7901
      3588 7925 3585 7924 3584 7954 3625 7953
      3624 7915 3654 7914 3654 7876
TIME...MOT...LOC 2033Z 266DEG 22KT 3611 7946

PWB
Local storm report, May 19, 4:42 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     2 W KERNERSVILLE        36.12N  80.12W
05/19/2017                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN ON ROAD AND POWERLINES AT 5800 REGENTS PARK
            ROAD

&&

EVENT NUMBER RAH1700537

BLAES
Special weather statement, May 19, 5:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT FRI MAY 19 2017

NCZ007>010-026-192215-
Franklin NC-Vance NC-Person NC-Warren NC-Granville NC-
512 PM EDT FRI MAY 19 2017

...Strong thunderstorms with gusty wind to 50 mph will threaten Kerr
Lake in northern Granville and northern Vance counties before 530
PM...

At 508 PM EDT, Doppler radar was tracking very strong thunderstorms
near Virgilina, moving east-southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. Frequent
lightning will occur as well.

Locations impacted include...
Henderson, Oxford, Norlina, Kittrell, Stovall, Middleburg, Gillburg,
Mayo Reservoir, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kerr Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.

&&

LAT...LON 3615 7837 3647 7897 3654 7894 3654 7811
TIME...MOT...LOC 2108Z 290DEG 25KT 3654 7884

PWB
Local storm report, May 19, 5:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NE PFAFFTOWN          36.17N  80.28W
05/19/2017                   FORSYTH            NC   BROADCAST MEDIA

            TREE DOWN ON ROADWAY BLOCKING ONE LANE OF TRAFFIC.

&&

EVENT NUMBER RAH1700538

TCC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:31 PM EDTSpecial Weather StatementRAHForsyth59 min
May 19, 3:44 PM EDTSevere Thunderstorm WarningRAHForsyth46 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford53 min
May 19, 4:37 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person53 min
May 19, 4:52 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange38 min
May 19, 5:12 PM EDTSpecial Weather StatementRAHVance63 min
May 19, 5:30 PM EDTSpecial Weather StatementRAHDurham45 min
May 19, 6:19 PM EDTSpecial Weather StatementRAHFranklin, Vance, Warren56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.